The viscosity-capillarity approach to phase transitions

II - Mathematical Analysis a - System of conservation laws
Part of the Lecture Notes in Physics book series (LNP, volume 344)


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. D. van der Waals, The thermodynamic theory of capillarity under the hypothesis of a continuous variation of density (in Dutch), Verh. Konink. Acad. Wetensch., Amsterdam (Sec 1), Vol. No. 8 (1893).Google Scholar
  2. [2]
    J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system, I: Interfacial free energy. J. Chem. Phys., 28, 258–267 (1958).Google Scholar
  3. [3]
    M. Slemrod, Admissibility criteria for propagating phase boundaries in a van der Waals fluid, Arch. Rational Mech. Anal., 81, 301–315 (1983).Google Scholar
  4. [4]
    M. Shearer, The Riemann problem for a clas of conservation laws of mixed type, J. Differential Equations, 46, 426–443 (1982).Google Scholar
  5. [5]
    M. Shearer, Nonuniqueness of admissible solutions of the Riemann initial value problem for a system of conservation laws of mixed type, Arch. Rational Mech. Anal., 93, 45–59 (1986).Google Scholar
  6. [6]
    R. Hagan and M. Slemrod, The viscosity-capillarity criterion for shocks and phas transitions, Arch. Rational Mech. Anal., 83, 333–361 (1984).Google Scholar
  7. [7]
    M. Grinfeld, Topological techniques in the dynamics of phas transitions, Ph.D. Thesis, Rensselaer Polytechnic Institute (1986).Google Scholar
  8. [8]
    R. Hagan and J. Serrin, One dimensional shock layers in Korteweg fluids, in Phase Transformations and Material Instabilities, ed. M. E. Gurtin, Academic Press, New York (1984).Google Scholar
  9. [9]
    M. Shearer, Riemann problem for a van der Waals fluid, to appear Quarterly of Applied Mathematics.Google Scholar
  10. [10]
    R. Pego, Phase transitions. in one dimensional nonlinear viscoelasticity: Admissibility and stability, Arch. Rational Mech. Anal., 353–394 (1987).Google Scholar
  11. [11]
    G. Andrews and J. M. Ball, Asymptotic behavior of changes of phase in one dimensional nonlinear viscoelasticity, J. Differential Equations 6, 71–86 (1982).Google Scholar
  12. [12]
    G. Maugin, Continuum Mechanics of Electro-magnetic Solids, North-Holland (Amsterdam), 1988.Google Scholar
  13. [13]
    M. Slemrod, A limiting “viscosity” approach to the Riemann problem for materials exhibiting change of phase, to appear Arch. Rational Mech. Anal.Google Scholar
  14. [14]
    A. S. Kalasnikov, Construction of generalized solutions of quasilinear equations of first order without convexity conditions as limits of solutions of parabolic equations with a small parameter, Dokl. Akad. Nauk SSR 127, 27–30 (1959) (Russian).Google Scholar
  15. [15]
    V. A. Tupciev, The asymptotic behavior of solution of the Cauchy problem for the equation ε2tuxx = ut + [ϕ(u)]x that degenerates for ξ = 0 into the problem of the decay of an arbitrary discontinuity for the case of a rare faction wave. Zh. Vychisl. Mat. i Fiz. 12, 770–775 (1972). English translation in USSR, Comput. Math. and Phys. 12.Google Scholar
  16. [16]
    C. M. Dafermos, Solution of the Riemann problem for a class of hyperbolic systems of conservation laws by the viscosity method, Arch. Rational Mech. Anal., 52, 1–9 (1973).Google Scholar
  17. [17]
    C. M. Dafermos, Structure of solutions of the Riemann problem for hyperbolic systems of conservation laws, Arch. Rational Mech. Anal., 53, 203–217 (1974).Google Scholar
  18. [18]
    C. M. Dafermos and R. DiPerna, The Riemann problem for certain classes of hyperbolic systems of conservation laws, J. Differential Equations, 90–114 (1976).Google Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  1. 1.Center for the Mathematical SciencesUniversity of Wisconsin — MadisonMadison

Personalised recommendations